Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Bounds for projection constants and $ 1$-summing norms


Authors: Hermann König and Nicole Tomczak-Jaegermann
Journal: Trans. Amer. Math. Soc. 320 (1990), 799-823
MSC: Primary 46B10; Secondary 47B10
DOI: https://doi.org/10.1090/S0002-9947-1990-0968885-6
MathSciNet review: 968885
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: It is shown that projection constants $ \lambda ({X_n})$ of $ n$-dimensional normed spaces $ {X_n}$ satisfy $ \lambda ({X_n}) \leqslant \sqrt n - c/\sqrt n $ where $ c > 0$ is a numerical constant. Similarly, the $ 1$-summing norms of (the identity of) $ {X_n}$ can be estimated by $ {\pi _1}({X_n}) \geqslant \sqrt n + c/\sqrt n $. These estimates are the best possible: for prime $ n$, translation-invariant $ n$-dimensional spaces $ {X_n}$ such that $ \lambda ({X_n}) \geqslant \sqrt n - 2/\sqrt n $ and $ {\pi _1}({X_n}) \leqslant \sqrt n + 2/\sqrt n $ can be constructed. For these spaces Gordon-Lewis constants and distances to Hilbert spaces are large as well: $ \operatorname{gl} ({X_n}) \geqslant \tfrac{1} {3}\sqrt n ,d({X_n},l_2^n) = \sqrt n $.


References [Enhancements On Off] (What's this?)

  • [FJ] T. Figiel and W. B. Johnson, Large subspaces of $ l_\infty ^n$ and estimates of the Gordon-Lewis constant, Israel J. Math. 37 (1980), 92-112. MR 599305 (81m:46031)
  • [HR] H. Halberstam and K. F. Roth, Sequences, Springer-Verlag, New York, 1983. MR 687978 (83m:10094)
  • [GG] D. J. H. Garling and Y. Gordon, Relations between some constants associated with finite dimensional Banach spaces, Israel J. Math. 9 (1971), 346-361. MR 0412775 (54:896)
  • [KaL] G. A. Kabatyanskii and V. I. Levenštein, Bounds for packings on a sphere and in a sphere, Problems Inform. Transmission 14 (1978), 1-17.
  • [KaS] M. J. Kadets and M. G. Snobar, Certain funclionals on the Minkowski compactum, Math. Notes 10 (1971), 694-696 (Russian).
  • [Ke] A. M. Kerdock, A class of low-rate nonlinear binary codes, Inform. and Control 20 (1972), 182-187. MR 0345707 (49:10438)
  • [Kö] H. König, Spaces with large projection constants, Israel J. Math. 50 (1985), 181-188. MR 793850 (86g:46023)
  • [KöL] H. König and D. R. Lewis, A strict inequality for projection constants, J. Funct. Anal. 73 (1987), 328-332. MR 904822 (88j:46014)
  • [KöLL] H. König, D. R. Lewis, and P. K. Lin, Finite dimensional projection constants, Studia Math. 75 (1983), 341-358. MR 722257 (84k:46014)
  • [Lev] V. I. Levenštein, Bounds on the maximal cardinality of a code with bounded modules of the inner product, Soviet Math. Dokl. 2 (1982), 526-531.
  • [Lew1] D. R. Lewis, Finite-dimensional subspaces of $ {L_p}$, Studia Math. 63 (1978), 207-212. MR 511305 (80b:46043)
  • [Lew2] -, An upper bound for the projection constant, Proc. Amer. Math. Soc. 103 (1988), 1157-1160. MR 954999 (89g:46042)
  • [LT] J. Lindenstrauss and L. Tzafriri, Classical Banach spaces I, Springer-Verlag, New York, 1977. MR 0500056 (58:17766)
  • [M] C. Müller, Spherical harmonics, Lecture Notes in Math., vol. 17, Springer-Verlag, 1966. MR 0199449 (33:7593)
  • [PS] A. Pelczynski and C. Schütt, Factoring the natural injection $ {i^{(n)}}:L_n^\infty \to L_n^1$ through finite dimensional Banach spaces and geometry of finite dimensional unitary ideals, J. Math. Anal. Appl. 7 (1981), 653-683.
  • [Pis] G. Pisier, Some results on Banach spaces without unconditional structure, Compositio Math. 37 (1978), 3-19. MR 501916 (80e:46012)
  • [R] W. Rudin, Trigonometric series with gaps, J. Math. Mech. 9 (1960), 203-227. MR 0116177 (22:6972)
  • [TJ] N. Tomczak-Jaegermann, Banach-Mazur distances and finite-dimensional operator ideals, Pitman Monographs and Surveys in Pure and Appl. Mathematics, 38, Longman Scientific and Technical, Harlow and Wiley, New York, 1989. MR 993774 (90k:46039)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 46B10, 47B10

Retrieve articles in all journals with MSC: 46B10, 47B10


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1990-0968885-6
Article copyright: © Copyright 1990 American Mathematical Society

American Mathematical Society